clopen.solutions
OP-00914 Open

Monotonicity of unordered graph motion-planning complexity

Submit a result

Let $\Gamma$ be a connected finite graph, viewed as a one-dimensional CW complex with at least one edge, and for $k \ge 1$ let $$B_k(\Gamma) = \{(x_1, \dots, x_k) \in \Gamma^k : x_i \ne x_j \text{ for } i \ne j\} / \mathfrak{S}_k$$ be its unordered configuration space, with the quotient topology. Write $\operatorname{TC}$ for Farber's topological complexity in the reduced convention: $\operatorname{TC}(X)$ is the least $q \ge 0$ such that $X \times X$ is covered by open sets $U_0, \dots, U_q$, each admitting a continuous section of the endpoint map $C([0,1], X) \to X \times X$, $\gamma \mapsto (\gamma(0), \gamma(1))$. Let $m(\Gamma)$ be the number of vertices of degree at least $3$ and $m_3(\Gamma)$ the number of degree $3$. Knudsen proved that $\operatorname{TC}(B_k(\Gamma)) = 2m(\Gamma)$ for all $k \ge 2m(\Gamma) + m_3(\Gamma)$ when $m(\Gamma) \ge 2$ and $\Gamma$ has no non-separating trivalent vertex, and Jankiewicz and Schreve proved the same equality, in the same range of $k$, whenever $m(\Gamma) > 0$.

Problem. Is $$\operatorname{TC}(B_k(\Gamma)) \le \operatorname{TC}(B_{k+1}(\Gamma))$$ for every such graph $\Gamma$ and every integer $k \ge 1$?

Source: Knudsen (2026), §1.2, the monotonicity question among his future directions (arXiv 2023, revised 2026). Stated for connected graphs by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AT — Algebraic Topology
Secondary
GT
Keywords
AIM Open Applied Problems, configuration spaces, graph braid groups, topological complexity

References

@article{knudsen2026,
  author        = {Knudsen, Ben},
  title         = {On the stabilization of the topological complexity of graph braid groups},
  journal       = {J. Appl. Comput. Topol.},
  volume        = {10},
  number        = {2},
  year          = {2026},
  pages         = {9},
  doi           = {10.1007/s41468-026-00232-4},
  eprint        = {2302.04346},
  archivePrefix = {arXiv},
}
@article{jankiewicz2025,
  author        = {Jankiewicz, Kasia and Schreve, Kevin},
  title         = {Products of free groups inside graph braid groups},
  journal       = {Math. Z.},
  volume        = {311},
  number        = {4},
  year          = {2025},
  pages         = {87},
  doi           = {10.1007/s00209-025-03871-y},
  eprint        = {2404.08863},
  archivePrefix = {arXiv},
}
@misc{aim-unordered-graph-motion-monotonicity,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Monotonicity of unordered graph motion-planning complexity}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/508-unordered-graph-motion-monotonicity.md},
  note         = {Entry 508 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00914, "Monotonicity of unordered graph motion-planning complexity", clopen.solutions.